Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 85, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 22, 2008, 4:53 PM MDT for Gallatin County, Madison County, Montana. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 4:53 PM MDT (22:53 UTC)
- Expired
- Jul 22, 2008, 6:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Gallatin County, MT, Madison County, MT
The radar
The Great Falls radar (KTFX), 213 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 PM MDT | HAIL 0.88 | 2 W Sheridan, MT | STILL REPORTING HEAVY RAIN |
| Jul 22, 5:05 PM MDT | TSTM WND GST 70 | 2 W Sheridan, MT | |
| Jul 22, 5:09 PM MDT | TSTM WND DMG | Ennis, MT | NUMEROUS LARGE TREES DAMAGED OR DOWN |
| Jul 22, 5:09 PM MDT | TSTM WND GST 85 | 1 W Ennis, MT | |
| Jul 22, 6:05 PM MDT | HAIL 1 | 5 W Bozeman, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 222253
SVRTFX
MTC031-057-230000-
/O.NEW.KTFX.SV.W.0085.080722T2253Z-080723T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GALLATIN COUNTY IN SOUTHWEST MONTANA...
THIS INCLUDES THE CITY OF BOZEMAN...
NORTHERN MADISON COUNTY IN SOUTHWEST MONTANA...
THIS INCLUDES THE CITY OF SHERIDAN...
* UNTIL 600 PM MDT
* AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF SHERIDAN...MOVING EAST AT 48
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
12 MILES NORTH OF ENNIS AROUND 505 PM MDT...
NEAR BELGRADE AROUND 550 PM MDT...
NEAR BOZEMAN AROUND 555 PM MDT.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH
THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHWEST MONTANA.
LAT...LON 4554 11227 4595 11095 4558 11083 4557 11085
4552 11085 4550 11091 4545 11091 4529 11218
TIME...MOT...LOC 2253Z 248DEG 42KT 4547 11198
$$
MPJ1 follow-up statement
000
WWUS55 KTFX 222332
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
532 PM MDT TUE JUL 22 2008
MTC031-057-230000-
/O.CON.KTFX.SV.W.0085.000000T0000Z-080723T0000Z/
MADISON MT-GALLATIN MT-
530 PM MDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHERN GALLATIN AND NORTHEASTERN MADISON COUNTIES...
AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL...AND DESTRUCTIVE
WINDS UP TO 70 MPH. THIS STORM WAS LOCATED NEAR NORRIS...OR 22
MILES NORTHEAST OF VIRGINIA CITY...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GALLATIN GATEWAY AND 9 MILES SOUTH OF CHURCH HILL BY 550 PM MDT...
BOZEMAN HOT SPRINGS AND 9 MILES SOUTH OF BELGRADE BY 555 PM MDT...
BOZEMAN BY 600 PM MDT...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHWEST MONTANA.
LAT...LON 4560 11203 4595 11095 4558 11083 4557 11085
4552 11085 4550 11091 4545 11091 4532 11192
TIME...MOT...LOC 2330Z 254DEG 42KT 4557 11157
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:12 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 22, 3:12 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 312 PM MDT TUE JUL 22 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS. ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF PRECIPITATION FORECASTS. BLANK MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD. MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER && .AVIATION... UPDATED 2110Z. MAINLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH WEDNESDAY MORNING. AN AREA OF CLOUDS AND SHOWERS WILL CONTINUE TO MOVE NORTH ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON...BRINGING OCCASIONAL MVFR CONDITIONS TO THE KCTB TERMINAL. A STRONG SHORTWAVE TROUGH WILL ALSO MOVE NORTHEAST OVER THE AREA...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA ALONG AND SOUTH OF A LINE FROM KGTF TO KHVR. SOME STORMS IN THAT AREA MAY PRODUCE HEAVY RAIN AT TIMES... POSSIBLY LARGE HAIL...AND GUSTY WINDS TO 45 KT. THESE STORMS MAY ALSO CAUSE OCCASIONAL MVFR CONDITIONS AT THE KBZN...KHLN...KGTF...AND KLWT TERMINALS. ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL MONTANA (INCLUDING THE KCTB AND KHVR TERMINALS) WILL BE WEAKER WITH LESS THREAT FOR HAIL. THE SHORTWAVE WILL EXIT THE AREA LATER THIS EVENING AND OVERNIGHT...FOR DECREASING CLOUDS AND STORMS. BREEZY WESTERLY WINDS WILL ALSO DEVELOP IN THE WAKE OF THE SYSTEM. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 82 49 81 / 60 20 20 10 CTB 50 78 45 77 / 60 20 20 10 HLN 59 86 55 86 / 50 20 20 10 BZN 53 88 48 88 / 60 20 20 10 WEY 47 77 44 78 / 50 20 20 10 DLN 53 82 48 84 / 40 20 20 10 HVR 58 82 50 81 / 50 10 20 20 LWT 54 80 49 78 / 60 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008- 015-055. && SHORT TERM...EMANUEL LONG TERM...BLANK/SAUCIER AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MDT TUE JUL 22 2008 MTZ008-015-055-231230- BEAVERHEAD-MADISON-GALLATIN- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>014-044>054-231230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 3:27 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 E BOZEMAN 45.68N 111.02W
07/22/2008 E0.75 INCH GALLATIN MT PUBLIC
ALONG INTERSTATE 90 JUST EAST OF BOZEMAN
&&
WILLIAMSON DCLocal storm report, Jul 22, 4:18 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 W DILLON 45.22N 112.72W
07/22/2008 E1.00 INCH BEAVERHEAD MT TRAINED SPOTTER
VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL
0413 PM TSTM WND GST DILLON 45.22N 112.63W
07/22/2008 E65.00 MPH BEAVERHEAD MT TRAINED SPOTTER
&&
MPJLocal storm report, Jul 22, 4:48 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
TREE DOWN ACROSS INTERSTATE 15 OVERPASS
0430 PM FLASH FLOOD DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
URBAN FLOODING OVER ROADS IN DILLON.
0431 PM HEAVY RAIN 3 N DILLON 45.26N 112.63W
07/22/2008 M0.61 INCH BEAVERHEAD MT TRAINED SPOTTER
0.61 INCHES RAIN IN 15 MINUTES. LIGHT RAIN CONTINUES.
0431 PM HEAVY RAIN SSE DILLON 45.21N 112.63W
07/22/2008 M0.63 INCH BEAVERHEAD MT TRAINED SPOTTER
0.63 INCHES RAIN IN 40 MINUTES.
0435 PM FLASH FLOOD DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
REPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL
ROADS AND STREETS IN TOWN
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 26 min |
| Jul 22, 3:38 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 67 min |
| Jul 22, 4:32 PM MDT | Flash Flood Warning | TFX | Beaverhead, Madison | 118 min |
| Jul 22, 5:04 PM MDT | Flash Flood Warning | TFX | Gallatin, Jefferson, Madison | 3 hr |
| Jul 22, 5:59 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.